Invokana Amputations Warning

FDA adds “Black Boxed Warning” to Invokana label.

INVOKANA AMPUTATIONS WARNING

After reviewing data from two large clinical trials, the U.S. Food and Drug Administration (FDA) concluded that the type 2 diabetes medicine canagliflozin, the active ingredient in Invokana, causes an increased risk of leg and foot amputations.

As a result, the FDA is requiring its most stringent warning, the Boxed Warning, be added to Invokana labels regarding the risk of amputation.

Clinical trial results showed that patients treated with Invokana were twice as likely to suffer amputations when compared to nonusers.

Injuries included amputations of the toe and foot, as well as the leg both below and above the knee. As the FDA safety announcement of May 2017 describes, some patients in the study experienced more than one amputation, sometimes affecting both limbs.

“Based on new data from two large clinical trials, the FDA has concluded that the type 2 diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR) causes an increased risk of leg and foot amputations.”

U.S. Food & Drug Administration